Licorice, grapefruit juice, chocolate can affect your meds
Q. Is it true that licorice can interfere with some medications?
Some forms of licorice may increase the risk for digoxin toxicity.
Digoxin is used to treat heart failure and arrhythmias. Licorice may also reduce the effects of blood pressure medications or diuretic drugs (water pills).
These are just a few of many drug-related interactions that can occur in your body.
Drug interactions fall into three categories. There are drug reactions with foods and drink, dietary supplements and with other drugs.
When you start any medicine, don't be afraid to throw a lot of questions about it at your doctor, nurse or pharmacist. The first question should be: Can this medicine interact with anything else I put in my body?
The following are some interactions we should all know about:
You should avoid alcohol when taking medication.
Mixing alcohol with certain medications can cause nausea and vomiting, headaches, drowsiness, fainting, or loss of coordination.
It also can put you at risk for internal bleeding, heart problems and difficulty breathing.
In addition to these dangers, alcohol can make a medication less effective or even useless, or it may make the medication harmful or toxic to your body.
Alcohol can also affect many over-the-counter medications and herbal remedies.
You shouldn't consume grapefruit if you are on some statins, which are used to lower cholesterol.
Grapefruit juice contains a chemical that can interfere with the enzymes that break down statins in your digestive system.
This can be dangerous because it's uncertain what the effect would be on your total cholesterol.
Grapefruit juice can raise the level of some medications in the blood.
For example, grapefruit can cause higher blood levels of the anti-anxiety medicine buspirone, the anti-malaria drug quinine, and a medication used to treat insomnia triazolam.
Some over-the-counter antihistamines taken for colds and allergies can increase the depressant effects of a sedative or tranquilizer.
Antihistamines taken with blood pressure medication may elevate the blood pressure and may also increase the heart rate.
Eating chocolate and taking monoamine oxidase inhibitors could be dangerous. MAO inhibitors treat depression.
Someone who eats an excessive amount of chocolate after taking an MAO inhibitor may experience a sharp rise in blood pressure.
The caffeine in chocolate can also interact with stimulant drugs such as Ritalin (methylphenidate), increasing their effect, or by decreasing the effect of sedative-hypnotics such as Ambien (zolpidem).
St. John's Wort
St. John's wort is an herb most commonly used for depression. This herb can reduce the concentration of medications in the blood.
St. John's Wort can reduce the blood level of medications such as digoxin, certain statins and the erectile-dysfunction drug Viagra.
Taking vitamin E with a blood-thinning medication such as Coumadin can increase anti-clotting activity and may cause an increased risk of bleeding.
This herb can interfere with the action of anti-coagulants such as Coumadin and heparin.
Combining ginseng with MAO inhibitors may cause headache, trouble sleeping, nervousness, and hyperactivity.
High doses of the herb Ginkgo biloba could decrease the effectiveness of medications to control seizures.
The Times News, Inc., and affiliates do not endorse or recommend any medical products, processes, or services or provide medical advice. The views of the author do not necessarily state or reflect those of the Times News. The article content is not intended as a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician, or other qualified health provider with any questions you may have regarding a medical condition.